Buscopan Plus

Buscopan Plus

Manufacturer:

sanofi-aventis

Distributor:

sanofi-aventis
Full Prescribing Info
Contents
Hyoscine-N-butylbromide, paracetamol.
Description
1 film-coated tablet contains Hyoscine-N-butylbromide 10 mg, Paracetamol 500 mg.
Excipients: microcrystalline cellulose, sodium carboxymethylcellulose, dried maize starch, ethylcellulose, colloidal silica, hypromellose and magnesium stearate.
Action
The active ingredients in Buscopan Plus are Hyoscine-N-butylbromide, a known antispasmodic substance that relieves the pain by acting on the muscle spasm which causes the pain; and Paracetamol which has analgesic properties. This special combination of Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) allows cramped muscles to relax and simultaneously delivers fast relief from pain.
Indications/Uses
Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) is an antispasmodic-analgesic combination used for the relief from the pain of stronger abdominal cramps including menstrual cramps and urinary tract spasm.
Dosage/Direction for Use
Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) should not be taken over prolonged period of time (for more than 3 days) without a prescription from the physician.
The following doses are recommended: Adults: 1-2 tablets, 3 times daily.
The total daily dose should not exceed 6 tablets.
The tablets should not be chewed, but swallowed in whole with a sufficient amount of water.
Pediatric population: Children from 10 years onward may use Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) film-coated tablets, if required.
The film-coated tablets are not suitable for children under 10 years of age.
Overdosage
Symptoms: Signs of overdose of Hyoscine-N-butylbromide may include pallor, nausea, vomiting, anorexia and abdominal pain. Patients may then experience a temporary subjective improvement but mild abdominal pain possibly indicative of liver damage may persist.
A single dose of paracetamol of approximately 6 g or more in adults or 140 mg/kg in children may cause hepatocellular necrosis. This may lead to complete irreversible necrosis and subsequently to hepatocellular insufficiency, metabolic acidosis and encephalopathy, which may in turn progress to coma and death. Concurrent rises in liver transaminases (AST, ALT), lactate dehydrogenase and bilirubin and an increase in prothrombin time, occurring 12 - 48 hours after ingestion, have been observed. Clinical symptoms of liver damage are normally apparent after 2 days and reach a maximum after 4-6 days.
Acute renal failure with acute tubular necrosis may develop even in the absence of severe liver damage.
Other non-hepatic symptoms such as myocardial abnormalities and pancreatitis have also been reported to occur after paracetamol overdosage.
Treatment: If required, parasympathomimetic drugs should be administered.
Ophthalmological advice should be sought urgently in cases of glaucoma. Cardiovascular complications should be treated according to usual therapeutic principles. In case of respiratory paralysis: intubation, artificial respiration should be considered.
Catherisation may be required for urinary retention.
In addition, appropriate supportive measures should be used as required. Where paracetamol intoxication is suspected, intravenous administration of SH group donators such as N-acetylcysteine within the first 10 hours after ingestion is indicated. Although N-acetylcysteine is most effective if initiated within this period, it can still offer some degree of protection if given as late as 48 hours after ingestion; in this case, it is taken for longer. The plasma concentration of paracetamol can be decreased by dialysis. Determinations of the plasma concentration of paracetamol are recommended.
Further measures will depend on the severity, nature and course of clinical symptoms of paracetamol intoxication and should follow standard intensive care protocols.
Contraindications
Hyoscine-N-Butylbromide (Buscopan Plus) is contraindicated in: known hypersensitivity to hyoscine butylbromide, or paracetamol or other components of the drug; myasthenia gravis; mechanical stenosis in the gastrointestinal tract, paralytical or obstructive ileus; megacolon; severe hepatocellular insufficiency (Child-Pugh C).
In case of rare hereditary conditions that may be incompatible with an excipient of the product, the use of the product is contraindicated.
Special Precautions
In case severe, unexplained abdominal pain persists or worsens, or occurs together with symptoms like fever, nausea, vomiting, changes in bowel movements, abdominal tenderness, decreased blood pressure, fainting or blood in stool, medical advice should immediately be sought.
To prevent overdosing, it should be ensured that any other drugs taken concurrently do not contain paracetamol, one of the active components of Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus).
Liver damage may result if the recommended dosage for paracetamol is exceeded.
Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) should be used with caution in: glucose-6-phosphate-dehydrogenase deficiency, hepatic dysfunction (e.g. due to chronic alcohol abuse, hepatitis), impaired renal function, Gilbert's syndrome, and hepatocellular insufficiency (Child-Pugh A/B).
In such cases Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) should only be used under medical supervision and, if necessary, the dose reduced or the intervals between the individual administrations prolonged.
The blood count and renal and liver function should be monitored after prolonged use.
Extensive use of analgesics, especially at high doses, may induce headaches that must not be treated with increased doses of the drug. Severe acute hypersensitivity reactions (e.g. anaphylactic shock) are very infrequently observed. Treatment must be discontinued at the first signs of a hypersensitivity reaction following the administration of Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus).
Abrupt discontinuation of analgesic after prolonged use at high doses may induce withdrawal symptoms (e.g. headache, tiredness, nervousness), that typically resolve within few days. Reintake of analgesics should depend upon physician's advice, and withdrawal symptoms abated.
Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) should not be taken for more than 3 days unless directed by a physician. The patient should be instructed to seek medical advice, if pain persists or gets worse, if new symptoms occur, or if redness or swelling is present because these could be signs of a serious condition.
Because of the potential risk of anticholinergic complications, caution should be used in patients prone to narrow angle glaucoma as well as in patients susceptible to intestinal or urinary outlet obstructions and in those inclined to tachyarrhythmia.
Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) tablets contain 4.32 mg of sodium per unit resulting in 25.92 mg sodium per maximum recommended daily dose. To be taken into consideration for patients on a controlled sodium diet.
Use In Pregnancy & Lactation
There are no adequate data on use of Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) during pregnancy.
Long experience with the mono substances has shown insufficient evidence of adverse effects during human pregnancy.
During pregnancy, paracetamol should not be taken for prolonged periods, in high doses, or in combination with other medicinal products as the safety has not been confirmed in such cases.
Therefore, Hyoscine-N-butyl-bromide + Paracetamol (Buscopan Plus) is not recommended during pregnancy.
For Hyoscine butylbromide, safety during lactation has not yet been established. However, adverse effects on the newborn have not been reported.
Paracetamol enters breast milk, but is not likely to affect the infant when therapeutic doses are used.
No studies on the effects on human fertility have been conducted.
Side Effects
Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) tablets may cause: Blood and lymphatic system disorders: Pancytopenia, agranulocytosis, thrombocytopenia, leukopenia.
Immune system disorders, skin and subcutaneous tissue disorders: Skin reactions, sweating abnormal, pruritus, urticaria, nausea, erythema, blood pressure decreased including shock, anaphylactic shock, anaphylactic reactions, drug eruption, dyspnoea, hypersensitivity, angioedema, rash, exanthema.
Very rare cases of serious skin reactions (such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP) have been reported for paracetamol.
Cardiac disorders: Tachycardia.
Respiratory, thoracic and mediastinal disorders: Bronchospasm (especially in patients with a history of bronchial asthma or allergy).
Gastrointestinal disorders: Dry mouth.
Hepatobiliary disorders: Transaminases increased.
Renal and urinary disorders: Urinary retention.
Drug Interactions
Hyoscine-N-Butylbromide + Paracetamol (Buscopan Plus) can be taken together with other drugs but not with the following: certain hypnotics and anti-epileptics (e.g. glutethimide, phenobarbital, phenytoin, carbamazepine) as well as rifampicin. The same applies to potentially hepatotoxic substances and alcohol abuse.
Long-term use of paracetamol in patients being treated with oral anti-coagulants is only advisable under medical supervision.
Concomitant use of paracetamol and zidovudine (AZT or retrovir) enhances the tendency towards reducing leukocytes (neutropenia). Therefore, Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus) should only be taken together with zidovudine following medical advice.
The paracetamol dose should be reduced during concurrent administration with probenecid.
Cholestyramine reduces the absorption of paracetamol.
The anticholinergic effect of drugs such as tri- and tetracyclic antidepressants, antihistamines, antipsychotics, quinidine, amantadine, disopyramide and other anticholinergics (e.g. tiotropium, ipratropium, atropine-like compounds) may be intensified by Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus).
Concomitant treatment with dopamine antagonists such as metoclopramide may result in diminution of the effects of both drugs on the gastrointestinal tract.
The tachycardic effects of beta-adrenergic agents may be enhanced by Hyoscine-N-butylbromide + Paracetamol (Buscopan Plus).
Storage
Store at temperatures not exceeding 30°C.
MIMS Class
ATC Classification
A03DB04 - butylscopolamine and analgesics ; Belongs to the class of belladonna and derivatives antispasmodics in combination with analgesics. Used in the treatment of functional gastrointestinal disorders.
Presentation/Packing
FC tab 100's.
Register or sign in to continue
Asia's one-stop resource for medical news, clinical reference and education
Sign up for free
Already a member? Sign in